Burning Mouth Syndrome: Radiation & Chemo

Options
Bunnymom
Bunnymom Member Posts: 212 Member
edited February 2015 in Head and Neck Cancer #1

 Hello all...

I'm searching for the cause of the burning sensation on my tongue. I've read that "Burning Mouth Syndrome" can be caused by a variety of reasons including a complication of radiation and chemotherapy and thyroid issues. 

Has anyone experienced "Burning Mouth Syndrome" after receiving radiation and chemotherapy? If you have, can you tell me of anything that has worked to help relieve it? How long has it lasted? Does it generally go away with time?

My tongue has a burning sensation...more so toward the tip area. Much like you've burnt your tongue after eating sonething too hot. I've had the ENT look at me and he thinks it's a complication from treatment. I really could use some help. I'm 5 months post treatment. Could I still be experiencing complications of treatment this far out? Any thoughts or suggestions would be appreciated.

"Burning mouth syndrome is exactly as it sounds: A burning or tingling sensation inside the mouth that affects the tongue, roof, gums, cheeks and even the throat. Accompanied by other symptoms such as dry mouth, soreness, a tingling or numb feeling, or a bitter or metallic taste, burning mouth syndrome can cause extreme discomfort to those affected by it. Burning mouth syndrome has also been linked to radiation and chemotherapy treatments for cancer patients."

Comments

  • CivilMatt
    CivilMatt Member Posts: 4,722 Member
    Options
    burning

    Bunnymom,

    At nearly 3 years post, my tongue still feels tingly, but not burning.  It does not hurt, yet it is a reminder of treatment.

    A certain amount of discomfort may be expected, but extreme discomfort should be checked.

    Good luck,

    Matt

  • Bunnymom
    Bunnymom Member Posts: 212 Member
    Options
    CivilMatt said:

    burning

    Bunnymom,

    At nearly 3 years post, my tongue still feels tingly, but not burning.  It does not hurt, yet it is a reminder of treatment.

    A certain amount of discomfort may be expected, but extreme discomfort should be checked.

    Good luck,

    Matt

    Matt,
    the ENT has checked me

    Matt,

    the ENT has checked me a couple of times. He says it's probably treatment side effects. It's not excruciating...doesn't prevent me from eating, etc. But it is bothersome.

    thanks for your input.

  • debbiejeanne
    debbiejeanne Member Posts: 3,102 Member
    Options
    i just want to say i hope it

    i just want to say i hope it gets better for you bm.  i think when doctors don't know what to say they automatically say, its a complication of tx.  i'll be praying for the pain to ease and for you to feel better.

    God bless you,

    dj

  • Hondo
    Hondo Member Posts: 6,636 Member
    Options
    Ice Cream

     

    Eat more Ice Cream, just joking. The only thing I can think of that might cause this is nerve damage from the radiation or sometimes the chemo. As with me the nerves in my face on the left side are so badly damaged that I lost feeling. Then when the nerve tries to come alive it causes spasms under the chin and tongue that hurt like hell.

    Some doctors have a link to a medical web-site where they can get all kind of information on our problem, you might ask him about this and if he has the link ask him to please see what he can find.

     

    Praying for you to get some relief

     

    Tim Hondo

  • staceya
    staceya Member Posts: 720
    Options
    Possible treatment

    I don't know if you will get this message, this is an old thread. I just developed this in July and am going to try the following treatment, if the doctor does not have contraindications

     

    .https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4401976/

  • johnsonbl
    johnsonbl Member Posts: 266 Member
    edited September 2017 #7
    Options
    I get this sometimes...

    The tip of my tongue is exactly as you describe it...burning sensation.  Mine seems to be linked to what I eat or drink though...  Almost a hypersensitivity to certain foods...  Really acidic seems to do it for me.  Don't know if it's exactly the same as what you are experiencing.  I'm almost 6 months out...surgery and radiation only.  It's not a problem, just weird and infrequent.

  • Mavish
    Mavish Member Posts: 85 Member
    edited September 2017 #8
    Options
    I have the samething

    Mine is at the side and back of my tongue, I had only surgery and RT.

  • Pamiejune321
    Pamiejune321 Member Posts: 1
    edited July 2018 #9
    Options
    staceya said:

    Possible treatment

    I don't know if you will get this message, this is an old thread. I just developed this in July and am going to try the following treatment, if the doctor does not have contraindications

     

    .https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4401976/

    Did this treatment help? I’ve

    Did this treatment help? I’ve struggled for months with this issue and gave up on pursuing treatment. Thanks!